Oklahoma, 2023

Drought in Oklahoma, August 1 to 31, 2023

August 1 to 31, 2023 · NWS TSA · 7 events in 7 counties and zones

Locally heavy rainfall fell across portions of eastern Oklahoma during August, but some of the region received very little rainfall in the month. Generally, much of the region received between two and four inches of rain, with some areas receiving from eight to more than ten inches.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Locally heavy rainfall fell across portions of eastern Oklahoma during August, but some of the region received very little rainfall in the month. Generally, much of the region received between two and four inches of rain, with some areas receiving from eight to more than ten inches. However, areas of southeastern Oklahoma received as little as no rain to about a half inch of rain, and areas of northeastern Oklahoma received as little as one to one and a half inches of rain. As a result of the rainfall pattern this month, some areas of eastern Oklahoma received over 300 percent of normal average rainfall, while areas of southeastern and northeastern Oklahoma received as little as zero to 25 percent of normal average rainfall. Subsequently, the long-term drought conditions continued across portions of northeastern Oklahoma, namely areas to the north of I-44. Extreme (D3) drought conditions continued across portions of Osage and Washington Counties, while severe (D2) drought conditions continued across portions of Pawnee, Craig and Nowata Counties. Severe (D2) drought conditions developed across portions of Pushmataha and Choctaw Counties during the month. Monetary damage estimates as a result of the drought were not available.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Jul 31, 11:28 PM CST, 32 minutes earlier.

Area forecast discussion, Jul 31, 11:28 PM CST, 32 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
1228 AM CDT Tue Aug 1 2023

...New AVIATION...

.SHORT TERM...
(The rest of tonight)
Issued at 902 PM CDT Mon Jul 31 2023

Conditions tonight appear more uneventful than those of 24 hours
ago, with any thunderstorm chances across parts of northwest
Arkansas remaining likely to hold off until tomorrow morning - if
they occur this far west as the HRRR continues to point toward.
Expect a warm night across the area, with mainly high clouds. The
forecast has been updated to remove the expired heat advisory from
this afternoon, but otherwise, things appear on track.

&&

.LONG TERM...
(Tuesday through Monday)
Issued at 205 PM CDT Mon Jul 31 2023

The heat intensity is expected to peak on Tuesday thru Thursday,
and then tail off going into the weekend. The H5 ridge center will
shift southeast Wednesday and then broaden and flatten toward the
end of the week. Based on forecast highs and dewpoints for
Tuesday, heat warnings will be issued for a portion of NE OK
including TUL (for ambient temp) and for the lower Ark River
valley down toward FSM (for heat index). Heat headlines are likely
to continue for much of this week. There has been indications in
the deterministic data that we could see a front push into the
region next weekend and could be followed by a period of unsettled
weather going into early next week. Some relief from heat and
some rain are at least possible. Before then, fire weather
concerns may begin to increase this week as vegetation dries out
and winds kick up. Some fire weather products may be needed as
well.

Lacy

&&

.AVIATION...
(06Z TAFS)
Issued at 1225 AM CDT Tue Aug 1 2023

Quiet weather will continue through the night with periods of high
clouds and light southerly winds. Some marginal low level wind
shear could develop for a few hours for KBVO but confidence is
low. Breezy southerly winds will develop after sunrise for the OK
TAF sites and continue through the afternoon with gusts of 15-20
kts. No rain is expected.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL  104  83 104  83 /   0   0   0   0
FSM  102  78 104  81 /  10   0   0   0
MLC  103  79 103  80 /   0   0   0   0
BVO  104  76 104  74 /   0   0   0   0
FYV   98  74  99  74 /  10   0   0   0
BYV   94  75  98  77 /  10   0  10  10
MKO  102  78 102  80 /   0   0   0   0
MIO  101  80 103  78 /  10   0   0   0
F10  102  80 101  81 /   0   0   0   0
HHW  101  78 102  80 /   0   0   0   0

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...Heat Advisory from 11 AM this morning to 9 PM CDT this evening
     for OKZ049-053-056>058-061>063-065>071-073>075.

     Excessive Heat Warning from 11 AM this morning to 9 PM CDT this
     evening for OKZ054-055-059-060-064-072-076.

AR...Heat Advisory from 11 AM this morning to 9 PM CDT this evening
     for ARZ001-002-010-011.

     Excessive Heat Warning from 11 AM this morning to 9 PM CDT this
     evening for ARZ019-020-029.

&&

SHORT TERM...22
LONG TERM....30
AVIATION...06
Hazardous weather outlook, Jul 31, 8:06 PM CST, 3 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
906 PM CDT Mon Jul 31 2023

ARZ001-002-010-011-019-020-029-OKZ049-053>076-011015-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
906 PM CDT Mon Jul 31 2023

...PROLONGED STRETCH OF DANGEROUS HEAT CONTINUES THROUGH WORK WEEK...

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Spotter Activation Not Expected.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
TUESDAY AND WEDNESDAY...Dangerous Heat Potential.
THURSDAY...High Wind Potential...Dangerous Heat Potential.
FRIDAY THROUGH SUNDAY...Thunderstorm Potential...Dangerous Heat Potential.

EXTENDED DISCUSSION...
Dangerous heat will continue into next weekend, with Tuesday
through Thursday being the hottest period. Breezy conditions will
develop Wednesday to Thursday. As the weather pattern begins to
shift later in the week, the chance of thunderstorms will
increase. This will likely allow for some cooling potential as
well.

weather.gov/tulsa contains additional information.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 drought. Local standard time, as filed.

Drought, Osage

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Osage forecast zone
Reported by
Official NWS Observations

Drought, Pawnee

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Pawnee forecast zone
Reported by
Official NWS Observations
Coordinates
36.317, -96.699 (the zone’s center; the record gives no point)

Drought, Washington

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Washington forecast zone
Reported by
Official NWS Observations
Coordinates
36.715, -95.904 (the zone’s center; the record gives no point)

Drought, Nowata

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Nowata forecast zone
Reported by
Official NWS Observations
Coordinates
36.799, -95.617 (the zone’s center; the record gives no point)

Drought, Craig

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Craig forecast zone
Reported by
Official NWS Observations
Coordinates
36.762, -95.208 (the zone’s center; the record gives no point)

Drought, Pushmataha

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Pushmataha forecast zone
Reported by
Official NWS Observations
Coordinates
34.416, -95.376 (the zone’s center; the record gives no point)

Drought, Choctaw

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Choctaw forecast zone
Reported by
Official NWS Observations
Coordinates
34.027, -95.552 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2023Every state in 2023This day in weather historyWarnings in Oklahoma, August 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1126203, 1126204, 1126205, 1126206, 1126207, 1126208, 1126210.